Alert archive / Michigan / Tornado Warnings in 2005

Tornado Warning 3, NWS Marquette, MI

June 5, 2005Marquette County, Michigan

NWS Marquette, MI issued this tornado warning at Jun 5, 2005, 8:29 PM EDT for Marquette County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 8:29 PM EDT (00:29 UTC)
Expired
Jun 5, 2005, 9:15 PM EDT
In force
46 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Marquette County, MI

The radar

The Marquette radar (KMQT), 35 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:40 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMQT 060030
TORMQT
MIC103-060115-
/O.NEW.KMQT.TO.W.0003.050606T0029Z-050606T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
829 PM EDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* TORNADO WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 915 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
  BIG BAY...MOVING NORTHEAST AT 35 MILES AN HOUR.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ALONG COUNTY ROAD 550 NEAR BIG BAY AROUND 835 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4673 8792 4660 8773 4699 8712 4716 8738

$$

AJ
1 follow-up statement
000 
WWUS53 KMQT 060050
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
849 PM EDT SUN JUN 5 2005

MIC103-060059-
/O.CAN.KMQT.TO.W.0003.000000T0000Z-050606T0115Z/
MARQUETTE MI-
849 PM EDT SUN JUN 5 2005

...TORNADO WARNING CANCELLED FOR MARQUETTE COUNTY...

DOPPLER RADAR INDICATED THAT THE STORM NEAR BIG BAY HAS MOVED OUT OF 
MARQUETTE COUNTY INTO LAKE SUPERIOR. THEREFORE...THE TORNADO WARNING 
HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EDT. CONDITIONS REMAIN 
FAVORABLE FOR ADDITIONAL TORNADOES TO DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WARNINGS AND FORECASTS.

$$

AJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:35 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 5, 3:35 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
335 PM EDT SUN JUN 5 2005

.DISCUSSION...
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW GENERAL WRN TROF/
ERN RDG UPR AIR PATTERN ACRS THE CONUS. NEGATIVELY TILTED SHRTWV
MOVING TOWARD THE MS VALLEY IN THE GENERAL SW FLOW ALF BTWN THE
TROF/RDG. DYNAMICS STILL REMAIN VERY IMPRESSIVE WITH THIS SYS. H5
WINDS OF 45-50KT ARE SURGING NE ACROSS S WI PER LOCAL ROABS AND 13Z
BLUE LAKE WI PROFILER. H7 WINDS ARND 40KT. ALTHOUGH H85 TD ARE QUITE
HIGH TO THE S AND W OF UPR MI (10-15C) RAOBS FM GRB AND MPX AND
TAMDAR SOUNDINGS SHOW LARGE DRY LAYER BTWN H9-H7 IN WAKE OF
OVERNIGHT CONVECTION. SFC TD ARE RUNNING BTWN 60-63F. DRY AIR...
WHICH IS KEEPING PWATS AT A RELATIVELY MODEST 1.25 INCH...AND HIGH
CONVECTIVE TEMPS (90-95F) TO THE SW ARE HAMPERING TSRA DVLPMNT SO
FAR THIS AFTN EVEN THOUGH VIS SAT SHOWS WEALTH OF CLEAR SKIES OVR
MUCH OF WI INTO UPR MI...WHICH HAS ALLOWED TEMPS TO RISE TO 75-80 AS
OF EARLY AFTN. QUITE A BIT OF BACKWASH MSTR ACRS THE NRN PLAINS IN
CYC FLOW FOCUSED ARND SFC-H85 TROF EXTENDING SSW THRU WRN MN FM SFC
LO JUST NW OF INL (SFC DWPTS GENERALLY 55 TO 60). 12Z ABR SDNG QUITE
MOIST IN BTWN H75-45. 12Z BIS SDNG SHOWS HIER MSTR PRIMARILY BLO
H65. SHRWV RDG TO THE W OF THIS TROF AND IN ADVANCE OF ANOTHER
SHRTWV NOW MOVING INTO THE PAC NW.

MAIN FCST CONCERNS THIS PACKAGE ARE SHRA/TSRA CHCS THRU MON...WITH
POTENTIAL FOR SVR TSRA THIS EVNG. FOCUS FOR MIDWEEK SHIFTS TO
TIMING/IMPACT OF SHRTWV NOW MOVING INTO THE PAC NW.

PRIMARY SHORTWAVE NOW MOVING INTO THE UPR MS VALLEY ARRIVES BTWN
21Z-24Z OVR UPR MI...BUT HOW MUCH MOISTURE WILL BE AVAILABLE AHEAD
OF IT IS MAIN QUESTION FOR CONVECTION. 12Z RUC/NAM INSISTENT ON
MOISTENING UP THE LAYER BTWN H9-H8 BY LATE AFTN. CANNOT FIND THIS
MOISTURE NOW...BUT WHAT MAY HAPPEN AS CLUSTER OF SHRA/TS AND THUS
MOISTURE OVR SW WI WILL TRY TO LIFT INTO N WI THIS AFTN...HELPING TO
MOISTEN UP THE DRY LAYER CURRENTLY OVERHEAD. THIS THEN WOULD PRIME
THE ATMOSPHERE FOR THE SHORTWAVE/MID LEVEL DRY SLOT (H7-H5) THAT
ARRIVES LATER THIS AFTN/EARLY EVNG  AND HELP REALIZE THE 1500-2000
J/KG OF CAPE THAT MODIFIED MODEL SOUNDINGS INDICATE. USING TEMPS IN
LWR 80S AND TD IN LWR 60S YIELDS THESE CAPE VALUES...AND BASED ON
SUNSHINE WE ARE SEEING THIS MORNING THIS SEEMS FEASIBLE. EXPECT
CONVECTION TO DEVELOP JUST UPSTREAM OVR NW/N WI THEN SHIFT INTO S
UPR MI ANYTIME AFT 19Z (3 PM EDT). ONCE CONVECTION DEVELOPS...
BELIEVE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO AN INVERTED V
LOOK TO PROGGED SOUNDINGS AND LARGE HAIL WITH WBZERO HEIGHTS AROUND
10500FT. THREAT OF TORNADOES APPEARS LIKE IT WILL BE MITIGATED DUE
TO DRY LOW LEVELS AND HIGH LCL/LFC HEIGHTS. STILL...CAN NOT RULE A
TORNADO WITH MARGINALLY HIGH 0-3KM/0-1KM SHEAR VALUES 200/150...
ESPECIALLY LATE THIS AFTN/EARLY EVENING IN VCNTY OF ANY OUTFLOW/LAKE
BREEZE BOUNDARIES. WITH HI WINDS A MAIN THREAT...EXPECT INITIAL SCT
TSRA TO FORM INTO A BOW ECHO...WHICH SHOULD EXIT THE ERN ZNS BY THE
EARLY MRNG HRS.

LATER TNGT AND MON...SHRTWV FCST TO CONT NEWD INTO ONTARIO BY 12Z
MON...WITH SFC-H85 TROF/AXIS OF HIER H85-5 MSTR OVER THE CNTRL U.P.
THEN. DESPITE FCST H85-5 QVECTOR DVGC IN DNVA IN WAKE OF PRIMARY
SHRTWV...WL CARRY LINGERING SCT -SHRA UNDER THIS MSTR...ESPECIALLY
OVER THE HIER TERRAIN OF THE W WHERE FCST WLY FLOW WL UPSLOPE. THIS
AXIS OF HIER MSTR WL MOVE ACRS THE FA MON MRNG THEN LIFT TO THE N
ALG WITH MAIN SHRTWV/SHARPER CYC FLOW DURING THE AFTN. EXPECT SCT
-SHRA TO END S TO N TMRW AND LINGER LONGEST OVER THE UPSLOPE HIER
TERRAIN OF THE W. CONSIDERING UPSTREAM DWPTS... MOS FCST LO TEMPS 55
TO 62 FOR TNGT LOOK RSNBL. MIXING TO INVRN BASE ON NAM/GFS FCST
SDNGS FOR TMRW YIELDS TMAX RANGING FM ARND 60 OVER THE UPSLOPE HIER
TERRAIN OF THE W (CMX) TO NR 80 OVER THE SCNTRL... WHERE THE STRG
WLY WIND WL DOWNSLOPE AND WARM. SOME CONCERN ABOUT HI WINDS OVER THE
EXPOSED KEWEENAW PENINSULA TMRW AFTN IN SHARP CYC FLOW...BUT MODEST
ISALLOBARIC WIND COMPONENT/LACK OF STRG CAD/FAIRLY SHALLOW MIXED LYR
DEPICTED ON FCST NAM/GFS SDNGS APPEAR TO BE MAIN WEAKNESSES DESPITE
PRESENCE OF 35KT WINDS WITHIN MIXED LYR. BUT STILL THINK WINDS WL
APCH ADVY CRITERIA OVER THE KEWEENAW GIVEN STRENGTH OF FCST LLVL
WINDS AND FVRBL WLY DIRECTION.

GFS/NAM SHOW RISING HGTS MON NGT/TUE AS RDG NOW OVER THE NRN ROCKIES
PUSHES TOWARD THE WRN LKS AND SFC HI PRES BLDS INTO NW ONTARIO UNDER
CONFLUENT NW FLOW BTWN UPR TROF OVER NE CAN AND INCOMING RDG. EXPECT
AT LEAST SOME CLRG ON MON NGT...BUT NAM/GFS FCST SDNGS SHOW A
PERSISTENT LYR OF HIER RH UNDER STRENGTHENING INVRN BASED ARND H9
OVER THE NRN TIER FM CMX-MQT-ERY...SO WL MAINTAIN MORE CLD COVER
THERE. ALTHOUGH GFS SHOWS THIS LLVL MSTR DSPTG ON TUE...PREFER THE
SLOW NAM IDEA BECAUSE THE GFS APPEARS TO LIFT LLVL COOL AIR OUT TOO
QUICKLY. SO WL GO WITH THE LOWER NAM MOS GUIDANCE FOR HI TEMPS ON
TUE ACRS THE N. EVEN TO THE S WHERE THE LO CLD BRKS UP EARLIER...
EXPECT INCRSG HI CLDS ON TUE AFTN AS NAM SHOWS INCRSG ISENTROPIC
LIFT/MOISTENING ON THE 310K SFC.

IN THE MEDIUM AND EXTENDED RANGE...SHRTWV NOW MOVING INTO THE PAC NW
FCST TO PUSH SLOWLY EWD INTO THE NRN PLAINS BY THU...AND THEN INTO
ONTARIO ON FRI WHILE SHEARING OUT...LEAVING FA IN A CONFLUENT ZONAL
FLOW EARLY NEXT WEEKEND. EXPECT A COOL DAY ON WED WITH A CHC OF RA/
ELEVATED TSRA AS WARM FNT IN ADVANCE OF THIS SYS REMAINS TO THE S OF
THE FA. THINK GFS STILL TOO AGGRESSIVE AT LOWERING THE PRES (APPEARS
TO BE SOME CONVECTIVE FEEDBACK) TOO FAR TO THE N ON TUE/EARLY WED...
PREFER FARTHER S FNTL POSITION SHOWN BY NAM/ECMWF. THEN TURNING
WARMER WITH SHRA/TSRA CHCS INTO FRI MRNG AS FNT PUSHES TO THE N
BEFORE HI PRES RDG UNDER UPR CONFLUENCE DOMINATES NEXT SAT INTO SUN.
ADDED CHC SHRA/TSRA SUN AFTN OVER THE W AS DGEX/GFS ENSEMBLE
GUIDANCE SUGS NEW SHRTWV WL BE EJECTING EWD OUT OF WRN TROF INTO THE
UPR GRT LKS.

COORDINATED WITH APX/GRB/DLH/SPC.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC
Hazardous weather outlook, Jun 5, 4:00 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT SUN JUN 5 2005

MIZ001>007-009>014-084-085-061200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
400 PM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER WEST AND CENTRAL UPPER
MICHIGAN THROUGH LATE THIS EVENING...

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS DEVELOPING OVER WESTERN WISCONSIN WILL SPREAD INTO
WESTERN UPPER MICHIGAN BY 5 PM EDT...AND INTO CENTRAL UPPER MICHIGAN
BETWEEN 6 PM AND 8 PM EDT. SOME OF THESE THUNDERSTORMS WILL PRODUCE
DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO GOLFBALL
SIZE IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING.
SEVERE THUNDERSTORMS WILL SHIFT EAST OUT OF THE AREA BY AROUND
MIDNIGHT.

WEST WINDS MAY GUST TO 40 MPH ON THE KEWEENAW PENINUSLA MONDAY AS
STRONG LOW PRESSURE MOVES NORTH OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER WEST AND CENTRAL UPPER MICHIGAN
WEDNESDAY AND THURSDAY...THEN OVER THE WEST HALF OF UPPER MICHIGAN
NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

JLA

In the hours before

Local storm report, Jun 5, 6:55 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
655 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          MARENISCO               46.38N 89.68W
06/05/2005                   GOGEBIC            MI   PUBLIC

            TORNADO REPORTED ON GROUND AT M-64 NEAR MARENISCO

&&

MROCZKA
Local storm report, Jun 5, 7:09 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
709 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 SE BERGLAND           46.58N 89.55W
06/05/2005  0.75 INCH        ONTONAGON          MI   TRAINED SPOTTER

&&

MROCZKA
Local storm report, Jun 5, 7:18 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
718 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          MARENISCO               46.38N 89.68W
06/05/2005                   GOGEBIC            MI   PUBLIC

            BOAT FLIPPED ON WEST SHORE OF LAKE GOGEBIC NEAR
            MARENISCO. REPORT RELAYED THROUGH TRAINED SPOTTER.

&&

MROCZKA
Local storm report, Jun 5, 7:20 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
720 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 WSW COVINGTON         46.53N 88.60W
06/05/2005  0.75 INCH        BARAGA             MI   TRAINED SPOTTER

&&

MROCZKA
Local storm report, Jun 5, 7:24 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
724 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     COVINGTON               46.55N 88.55W
06/05/2005                   BARAGA             MI   TRAINED SPOTTER

            1 INCH DIAMETER TREE BRANCHES DOWN.

&&

MROCZKA
Local storm report, Jun 5, 8:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
825 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     WATERSMEET              46.27N 89.18W
06/05/2005                   GOGEBIC            MI   LAW ENFORCEMENT

            SEVERAL 6-12 INCH DIAMETER TREES DOWN.

&&

MROCZKA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:03 PM EDTSevere Thunderstorm WarningMQTBaraga57 min
Jun 5, 8:05 PM EDTSpecial Marine WarningMQT55 min
Jun 5, 8:15 PM EDTSevere Thunderstorm WarningMQTMenominee60 min
Jun 5, 8:55 PM EDTSpecial Marine WarningMQT95 min
Jun 5, 8:57 PM EDTSevere Thunderstorm WarningMQTMarquette63 min
Jun 5, 8:59 PM EDTSpecial Marine WarningMQT61 min
Jun 5, 9:14 PM EDTSpecial Marine WarningMQT61 min
Jun 5, 9:59 PM EDTSpecial Marine WarningMQT2 hr

Nearby

Tornado Warnings in Michigan, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.